Hail, Morgan
- When
- May 5, 8:45 PM EST to 8:47 PM EST
- Where
- Morgan County, 0.69 mi N of Bethany
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.540, -86.370
An off-duty NWS employee reported penny sized hail in the town of Brooklyn.
Thunderstorms developed across portions of central Indiana as a cold front pushed southeast across the forecast area during the evening of the 5th of May. A few reports of small hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed across portions of central Indiana as a cold front pushed southeast across the forecast area during the evening of the 5th of May. A few reports of small hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 5, 7:50 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 850 PM EDT WED MAY 5 2010 .UPDATE... CONVECTION HAS REMAINED SHALLOW THUS FAR THIS EVENING AND WITH LOSS OF HEATING EXPECT SEVERE CHANCES TO BECOME EVEN MORE LIMITED. ELIMINATED SEVERAL COUNTIES ACROSS THE NW TIER OF THE AREA FROM THE SEVERE THUNDERSTORM WATCH...AS FRONT HAS SINCE MOVED THROUGH HERE AND COOLER...DRIER AND MORE STABLE AIR MOVES INTO THE AREA. AS LONG AS SUB-SEVERE RADAR TRENDS CONTINUE...WHICH IS EXPECTED...WATCH WILL MOST LIKELY BE ALLOWED TO EXPIRE BY 10 PM. && .PUBLIC.../TONIGHT THROUGH WEDNESDAY/ FORECAST FOCUS IS CONVECTION THIS EVENING. SEVERAL LINES OF SHOWERS CURRENTLY A LITTLE NORTHWEST OF FORECAST AREA ON RADAR. SEVERAL WIND SHIFTS ACROSS AREA INDICATE RATHER DIFFUSE FRONT TRYING TO CROSS...BUT SHOWERS SEEM TO BE ASSOCIATED WITH THE MAIN BOUNDARY. MODELS AGREE ABOUT FRONT CONSOLIDATING INTO ONE BETTER DEFINED ONE WHICH WILL BE OVER SOUTHERN PORTION OF AREA BY 00Z...THEN CONTINUING TO MOVE SOUTHEAST. LAPS AND MODEL FORECASTS ALL INDICATE STABILITY DECREASING AHEAD OF THIS BOUNDARY AS TIME PASSES. SHOWERS WILL CONTINUE TO BUILD INTO THUNDERSTORMS...AND SHOULD AFFECT MOST OF CWA BY EVENING. MOS POPS TO MEASURE AFTER 00Z MAY NOT BE THAT BAD...BUT WILL NEED TO GO WAY ABOVE THEM TO CAPTURE WHAT WILL HAPPEN THIS EVENING. IN OTHER WORDS CHANCE POPS FOR FIRST HOUR OR TWO OF TONIGHT PERIOD IN NORTH AND LIKELY ELSEWHERE. FOR MOST OF THE FORECAST I FAVORED THE SREF. THIS IS MORE OR LESS A COMPROMISE BETWEEN THE GFS AND THE ECM...SUGGESTING ENSEMBLE EFFECT IS DOING WHAT IT IS SUPPOSED TO. NAM IN PARTICULAR WAS AN OUTLIER. BASED ON THIS...HIGH OVER AREA CAUSING DRY WEATHER THIS EVENING THROUGH TOMORROW...CHANCE OF SHOWERS WITH WARM FRONT PASSING TOMORROW NIGHT. FOR FRIDAY THUNDERSTORMS LIKELY AS LOW PASSES JUST TO NORTH...ALTHOUGH HOPEFULLY MAIN FRONT WILL PASS EARLIER ENOUGH IN DAY TO SOMEWHAT REDUCE CHANCE OF SEVERE. PRECIPITATION RAPIDLY DECREASING FRIDAY NIGHT. ON TEMPS DID NOT DIFFER FROM MAV MUCH BECAUSE IT HAS HAD REASONABLY GOOD TRACK RECORD LATELY. FOR THE SATURDAY THROUGH WEDNESDAY PERIOD...SUBSTANTIAL MODEL DIFFERENCES IN CRITICAL TIMING OF LOW PRESSURE SYSTEMS. IN SUCH SITUATIONS ENSEMBLE AVERAGE IS OFTEN THE BEST FORECAST. THIS SEEMS TO HAVE BEEN MORE OR LESS HPC SOLUTION...WHICH I USED. && .AVIATION...DISCUSSION FOR THE 06/00Z TAFS. VFR EXPECTED THROUGH THE PERIOD AS A COLD FRONT CONTINUES TO MAKE ITS WAY ACROSS THE SITES THIS EVENING. CONVECTION HAS STRUGGLED MIGHTILY IN CENTRAL INDIANA AS A WARM LAYER EVIDENT ON LAPS AND ACARS ASCENT SOUNDINGS OUT OF IND HAS LEFT A SUBSTANTIAL NEUTRAL/STABLE LAYER OF NEARLY 200 MB IN THE LOW/MID LEVELS. HAVE PASSED PEAK HEATING AND NEW ROBUST CONVECTIVE DEVELOPMENT IS UNLIKELY...AND AS SUCH HAVE REMOVED CB MENTION FROM ALL SITES. WINDS WILL BE GRADUALLY SHIFTING TO THE NORTHWEST W/ A FEW GUSTS POSSIBLE EARLY IN THE PERIOD...BEFORE QUIETING DOWN LATER THIS EVENING. A SHIFT TO THE EAST IS EXPECTED TOMORROW AFTERNOON...BUT AFTER THE FIRST COUPLE OF HOURS OF THE EVENING...WINDS WILL BE BELOW 10 KTS. POST FROPA...SKIES WILL CLEAR FAIRLY QUICKLY...AND REMAIN CLEAR THROUGH THE PERIOD AS SUBSTANTIAL SUBSIDENCE INVERSION PREVENTS ANY CUMULUS FORMATION. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SMF PUBLIC...KWIATKOWSKI AVIATION...NIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 820 PM EDT WED MAY 5 2010 INZ039>042-045>049-051>057-060>065-070030- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR- 820 PM EDT WED MAY 5 2010 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT ACROSS MUCH OF CENTRAL INDIANA UNTIL 10 PM THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PUSH ACROSS CENTRAL INDIANA THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND STRONG DAMAGING WIND GUSTS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ONCE AGAIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. LIGHTNING IS ALWAYS A THREAT IN THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067>072-070030- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 820 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PUSH ACROSS CENTRAL INDIANA LATE THIS EVENING. SOME OF THE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. HIGH RIVER LEVELS AND LOWLAND FLOODING ARE POSSIBLE ALONG PORTIONS OF THE EAST FORK WHITE...MUSCATATUCK...AND WHITE RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH RIVER LEVELS AND LOWLAND FLOODING MAY PERSIST INTO MID WEEK ALONG THE EAST FORK WHITE...MUSCATATUCK...AND WHITE RIVERS. SEE THE LATEST FLOOD STATEMENT FOR MORE INFORMATION. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ONCE AGAIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. LIGHTNING IS ALWAYS A THREAT IN THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>038-043-044-070030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION-PARKE- 820 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. A FEW REMAINING SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT ANY THUNDERSTORM MAY CONTAIN LIGHTNING WHICH IS A HAZARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ONCE AGAIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. LIGHTNING IS ALWAYS A THREAT IN THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY WEATHER REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EDT WED MAY 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 1 W DAYTON 40.38N 86.80W
05/05/2010 M0.25 INCH TIPPECANOE IN AMATEUR RADIO
OCCURRED AT SR 38 AND I-65.
&&
AHOMANNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 905 PM EDT WED MAY 5 2010 INZ045>047-054-055-060130- HENDRICKS-JOHNSON-MARION-MORGAN-PUTNAM- 905 PM EDT WED MAY 5 2010 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN JOHNSON...EASTERN PUTNAM...SOUTHERN HENDRICKS AND SOUTHWESTERN MARION COUNTIES UNTIL 930 PM EDT... AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GREENCASTLE...OR 30 MILES NORTH OF BLOOMINGTON...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... STILESVILLE AROUND 910 PM EDT... MONROVIA AND CLAYTON AROUND 915 PM EDT... LAKE HART AROUND 920 PM EDT... MOORESVILLE AND PLAINFIELD AROUND 925 PM EDT... CAMBY AND INDIANAPOLIS INT'L AIRPORT AROUND 930 PM EDT... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3977 8617 3958 8611 3952 8676 3963 8678 TIME...MOT...LOC 0105Z 258DEG 42KT 3959 8666 MRD/SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 PM EDT WED MAY 5 2010
INZ060-061-067-060145-
GREENE-KNOX-SULLIVAN-
919 PM EDT WED MAY 5 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN
GREENE AND SOUTHERN SULLIVAN COUNTIES UNTIL 945 PM EDT...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAT ROCK...OR 9 MILES SOUTH OF ROBINSON...
MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
OAKTOWN AROUND 930 PM EDT...
CARLISLE AND PAXTON AROUND 935 PM EDT...
FREELANDVILLE AROUND 940 PM EDT...
PLEASANTVILLE AROUND 945 PM EDT...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3908 8720 3887 8718 3884 8754 3885 8754
3886 8756 3888 8756 3893 8754 3896 8754
3898 8755 3898 8758 3899 8758
TIME...MOT...LOC 0119Z 260DEG 40KT 3891 8760
MRD/SMFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT WED MAY 5 2010
INZ067-068-060200-
DAVIESS-KNOX-
933 PM EDT WED MAY 5 2010
...STRONG THUNDERSTORM ADVISORY FOR WESTERN DAVIESS AND CENTRAL KNOX
COUNTIES UNTIL 1000 PM EDT...
AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINCENNES...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BRUCEVILLE AROUND 940 PM EDT...
BICKNELL AROUND 950 PM EDT...
EDWARDSPORT AROUND 955 PM EDT...
PLAINVILLE AROUND 1000 PM EDT...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3869 8755 3874 8751 3877 8752 3877 8751
3886 8708 3866 8709 3867 8757 3868 8757
TIME...MOT...LOC 0132Z 260DEG 32KT 3872 8748
MRD/SMFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 941 PM EDT WED MAY 5 2010 INZ054-060230- MORGAN- 941 PM EDT WED MAY 5 2010 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MORGAN COUNTY UNTIL 1030 PM EDT... AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MARTINSVILLE...OR 24 MILES NORTH OF BLOOMINGTON...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WAVERLY AROUND 955 PM EDT... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3963 8627 3941 8626 3946 8655 3957 8656 TIME...MOT...LOC 0141Z 264DEG 39KT 3951 8643 NIELD
The Indianapolis radar (KIND), 20 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
1 hail. Local standard time, as filed.
An off-duty NWS employee reported penny sized hail in the town of Brooklyn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235681.